Alert archive / Virginia / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 499, NWS Blacksburg, VA

August 18, 2011Bedford County, Campbell County, Pittsylvania County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 18, 2011, 4:44 PM EDT for Bedford County, Campbell County, Pittsylvania County, Virginia. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2011, 4:44 PM EDT (20:44 UTC)
Expired
Aug 18, 2011, 5:27 PM EDT
In force
43 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Bedford County, VA, Campbell County, VA, Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 97 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 4:46 PM EDTHAIL 15 N Leesville, VAQUARTER SIZE HAIL ALONG JOHNSON MOUNTAIN ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.7 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2011-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 178 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2011-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
178 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1253 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

103 
WUUS51 KRNK 182044
SVRRNK
VAC019-031-143-182145-
/O.NEW.KRNK.SV.W.0499.110818T2044Z-110818T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
444 PM EDT THU AUG 18 2011

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA
  SOUTHERN CAMPBELL COUNTY IN CENTRAL VIRGINIA
  EASTERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 545 PM EDT.

* AT 439 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED
  NEAR LEESVILLE...OR NEAR EVINGTON...AND MOVING SOUTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LEESVILLE...
  ALTAVISTA...
  HURT...
  HODGES...
  LONG ISLAND...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY FROM THIS STORM.
TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3720 7897 3693 7921 3716 7945 3730 7936
TIME...MOT...LOC 2044Z 310DEG 10KT 3717 7934

$$

JH
3 follow-up statements
365 
WWUS51 KRNK 182106
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
506 PM EDT THU AUG 18 2011

VAC019-031-143-182145-
/O.CON.KRNK.SV.W.0499.000000T0000Z-110818T2145Z/
PITTSYLVANIA VA-CAMPBELL VA-BEDFORD VA-
506 PM EDT THU AUG 18 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR NORTHEASTERN PITTSYLVANIA...SOUTHERN CAMPBELL AND EASTERN BEDFORD
COUNTIES...

AT 505 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR EVINGTON...MOVING SOUTHEAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  EVINGTON...
  LEESVILLE...
  ALTAVISTA...
  HURT...
  HODGES...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM.
TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY. ONCE AGAIN THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3716 7943 3729 7934 3720 7897 3693 7921
TIME...MOT...LOC 2107Z 310DEG 10KT 3720 7932

$$

JH
355 
WWUS51 KRNK 182108
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
508 PM EDT THU AUG 18 2011

VAC019-031-143-182145-
/O.CON.KRNK.SV.W.0499.000000T0000Z-110818T2145Z/
PITTSYLVANIA VA-CAMPBELL VA-BEDFORD VA-
508 PM EDT THU AUG 18 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR NORTHEASTERN PITTSYLVANIA...SOUTHERN CAMPBELL AND EASTERN BEDFORD
COUNTIES...

AT 505 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
 THIS STORM WAS LOCATED NEAR EVINGTON...MOVING EAST AT 5 MPH.

LOCATIONS IMPACTED INCLUDE...
  LEESVILLE...
  EVINGTON...
  ALTAVISTA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3716 7943 3729 7934 3720 7897 3693 7921
TIME...MOT...LOC 2108Z 290DEG 4KT 3720 7934

$$
897 
WWUS51 KRNK 182127
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
527 PM EDT THU AUG 18 2011

VAC019-031-143-182137-
/O.CAN.KRNK.SV.W.0499.000000T0000Z-110818T2145Z/
PITTSYLVANIA VA-CAMPBELL VA-BEDFORD VA-
527 PM EDT THU AUG 18 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PITTSYLVANIA...
SOUTHERN CAMPBELL AND EASTERN BEDFORD COUNTIES IS CANCELLED...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND
EXITED THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1 8 6 6...2 1 5...4 3 2 4.

LAT...LON 3716 7943 3729 7934 3720 7897 3693 7921
TIME...MOT...LOC 2127Z 290DEG 4KT 3719 7932

$$

JH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:58 PM EDT, 46 minutes earlier.

Area forecast discussion, Aug 18, 3:58 PM EDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
358 PM EDT THU AUG 18 2011

.SYNOPSIS...
HIGH PRESSURE OVER THE AREA WILL SHIFT EAST OF THE REGION TODAY.
UPPER LEVEL DISTURBANCES WITHIN A NORTHWEST FLOW PATTERN WILL KEEP
OUR WEATHER ACTIVE THROUGH THE WEEKEND. HIGH PRESSURE RETURNS TO
THE REGION BY THE MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /THROUGH FRIDAY/...
SCATTERED THUNDERSTORMS CONTINUE TO DEVELOP ALONG THE BLUE RIDGE
MOUNTAINS IN SW VA AND NW NC IN AN AREA OF DEEP MOIST CONVERGENCE.
SFC BASED CAPES ARE AROUND 2000 J/KG...BUT WIND SHEAR IS WEAK...SO
STORMS HAVE BEEN STRONG AT TIMES...BUT PULSE IN NATURE. THINK THAT
THE COVERAGE WILL REMAIN HIGHEST ALONG THE BLUE RIDGE...BUT CANNOT
RULE OUT ISOLATED TO WIDELY SCATTERED STORMS ELSEWHERE. SHORT WAVE
EVIDENT ON WATER VAPOR IS HELPING TO GENERATE THE STORMS WITH SOME
COOLER TEMPS ALOFT...SO THEY MAY NOT DISSIPATE TOO RAPIDLY AFTER
SUNSET. I TAPER STORMS OFF SLOWLY THRU THE EVENING HOURS. STILL
EXPECT CLEARING OVERNIGHT...AND PATCHY FOG IN THE VALLEYS. LOWS
WILL BE MILD...MAINLY IN THE 60S.

DOES NOT LOOK LIKE THERE WILL BE MUCH OF A SHORT WAVE TO HELP THE
TSTMS FRIDAY...BUT WITH DEEPER MOISTURE IN PLACE AND HEATING...I
EXPECT TSTMS TO DEVELOP ONCE AGAIN IN THE MID TO LATE
AFTERNOON...WITH THE BEST COVERAGE IN THE MTNS. SHEAR WILL BE VERY
WEAK...SO STORMS WILL BE PULSE...AND SLOW MOVING WITH A POTENTIAL
FOR LOCALLY HEAVY DOWNPOURS. MAX TEMPS FRIDAY SHOULD BE SIMILAR TO
TODAY/S.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
AS OF 345 PM THURSDAY..

A SERIES OF WEAK SHORT WAVES WILL CROSS THROUGH THE MID ATLANTIC
REGION ON FRIDAY NIGHT THROUGH SATURDAY NIGHT. DO NOT EXPECT THE
MODELS TO CORRECTLY RESOLVE THE TRACK AND TIMING OF THE WAVES BUT
WITH DAYTIME HEATING AND GRADUALLY INCREASING MOISTURE SCATTERED
THUNDERSTORMS ARE POSSIBLE ON SATURDAY. AT NIGHT...THE SHORT WAVE
ENERGY MAY HELP MAINTAIN AT LEAST ISOLATED COVERAGE. BY SUNDAY THE
WINDS ARE STRONGER AS WELL AS THE THETA-E RIDGE. WILL INCREASE THE
PROBABILITY OF PRECIPITATION ON SUNDAY AFTERNOON. MAY ALSO INCREASE
HIGH TEMPERATURES ON SUNDAY AHEAD OF THE FRONT...DEPENDING ON THE
12Z MAV/MET GUIDANCE.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
AS OF 230 PM THURSDAY...

MODELS WERE COMING INTO SLIGHTLY BETTER AGREEMENT WITH THE TIMING OF
A SIGNIFICANT FRONTAL PASSAGE. BASED MAINLY ON THE ENSEMBLES OF THE
ECMWF AND GFS WILL SPEED UP THE FRONT AND ASSOCIATED CHANCE OF
PRECIPITATION. ONCE THE FRONT GOES THROUGH AND HIGH PRESSURE BUILDS
IN TEMPERATURES WILL BE COOLER FOR TUESDAY AND WEDNESDAY. WITH THE
500 MB PATTERN BECOMING MORE ZONAL AND AS THE THE UPPER RIDGE BUILDS
BACK FROM THE ATLANTIC TO THE SOUTHEAST UNITED STATES...TEMPERATURES
ON WEDNESDAY AND THURSDAY WILL GRADUALLY WARM. WILL ALSO KEEP THE
FORECAST DRY TUESDAY THROUGH THURSDAY.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
AS OF 615 AM EDT THURSDAY...

SCATTERED CONVECTION IS RAPIDLY DEVELOPING ALONG THE BLUE RIDGE IN
NW NC AND SW VA...AND ALONG THE HIGHER RIDGES FURTHER WEST. WITH
AN UPPER TROUGH MOVG ACROSS THE MTNS AT THIS TIME WITH COOLER
TEMPERATURES ALOFT...COVERAGE SHOULD INCREASE THE REST OF THE
AFTERNOON...THEN TAPER OFF THIS EVENING WITH LOSS OF HEATING. BEST
COVERAGE SHOULD REMAIN ALONG THE BLUE RIDGE...BUT I CAN/T RULE OUT
A TSTM AT ANY OF THE TAF SITES. DANVILLE HAS THE LOWEST CHC OF
SEEING TSTM...SO I ONLY INCLUDED A CB MENTION THERE. REST OF THE
TAF SITES...I HAVE A PERIOD OF VCNTY TSTMS. WILL THEN PLAN TO
UPDATE THE TAF AT ANY ONE SITE WHEN IT BECOMES LIKELY THAT A TSTM
WILL PASS OVER THE AREA. HIGHEST CHC AT THIS TIME APPEARS TO BE
BCB...ROA AND KLYH. SKIES WILL GRADUALLY CLEAR OVERNIGHT...AND LOW
LEVEL MOISTURE HAS INCREASED. THINK THAT THERE IS A BETTER CHC OF
AT LEAST MVFR GROUND FOG DEVELOPING. HAVE KEPT MVFR FOG IN FOR
BLF...LYH AND DAN...AND HAVE A SHORT PERIOD OF IFR FOG AT BOTH BCB
AND LWB TOWARD DAYBREAK. NEXT SIGNIFICANT SHORTWAVE TROUGH WILL
APPROACH THE AREA TOWARD MORNING. COULD SEE SOME SCATTERED COVERAGE
OF SHRA/TSRA BETWEEN KBLF-KLWB AFTER 10Z...BUT HAVE HELD OFF ON
ANY MENTION AT THIS POINT.

ANY FOG THAT DEVELOPS OVERNIGHT SHOULD BE SHALLOW AND LIFT QUICKLY
FRIDAY MORNING. WEAK SFC COLD FRONT PUSHES THROUGH THE AREA
FRIDAY. LOW LEVEL WINDS ARE MORE WESTERLY AND DEEPER MOISTURE
MOVES EAST OF THE AREA...SO CHCS OF SHOWERS/TSTMS FRIDAY ARE LOWER
THAN THU...BUT AT LEAST SCATTERED TSTMS ARE EXPECTED AGAIN FRIDAY
AFTERNOON AND EVENING...WITH THE BEST COVERAGE IN THE MTNS.

THE PATTERN REMAINS THE SAME SATURDAY...WITH SCATTERED AFTERNOON
AND EVENING TSTMS...MAINLY IN THE MTNS. THEN ANOTHER DISTURBANCE
ALONG WITH A A STRONGER COLD FRONT WILL BE APPROACHING THE AREA
BY SUNDAY...LIKELY RESULTING IN A BETTER COVERAGE OF
SHOWERS/THUNDERSTORMS SUNDAY INTO MONDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...DS/JJ
NEAR TERM...JJ
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...DS/JJ
Hazardous weather outlook, Aug 18, 4:34 PM EDT, 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
434 PM EDT THU AUG 18 2011

NCZ001>006-018>020-VAZ009>018-022>024-032>035-043>047-058-059-192045-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-
FLOYD-CRAIG-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-
AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-
CHARLOTTE-
434 PM EDT THU AUG 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WIDELY SCATTERED THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE
HAIL AND ISOLATED DAMAGING WINDS THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PASSAGE OF A STRONG COLD FRONT MONDAY INTO MONDAY EVENING MAY
PROMPT SOME SCATTERED STRONG TO SEVERE STORMS ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ007-019-020-WVZ042>045-192045-
TAZEWELL-ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-GREENBRIER-
434 PM EDT THU AUG 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PASSAGE OF A STRONG COLD FRONT MONDAY INTO MONDAY EVENING MAY
PROMPT SOME SCATTERED STRONG TO SEVERE STORMS ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 18, 3:13 PM EDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
313 PM EDT THU AUG 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             1 NW ROANOKE            37.29N 79.97W
08/18/2011  E1.00 INCH       CITY OF ROANOKE    VA   PUBLIC

&&

TW
Special weather statement, Aug 18, 3:35 PM EDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
335 PM EDT THU AUG 18 2011

VAZ012-013-182030-
PULASKI VA-WYTHE VA-
335 PM EDT THU AUG 18 2011

...A STRONG THUNDERSTORM WILL AFFECT PULASKI AND WYTHE COUNTIES...

AT 331 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES EAST OF MAX
MEADOWS...MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR GRAHAMS FORGE AROUND 340 PM AND ALLISONIA
AROUND 355 PM.

LAT...LON 3711 8086 3694 8070 3691 8087 3705 8097

RCS
Special weather statement, Aug 18, 3:38 PM EDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
338 PM EDT THU AUG 18 2011

NCZ002-019-182045-
ALLEGHANY NC-WILKES NC-
338 PM EDT THU AUG 18 2011

...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY AND WILKES COUNTIES...

AT 335 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF
SPARTA...MOVING EAST AT 10 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR STONE MOUNTAIN STATE PARK AROUND 350 PM...
DOCKERY AROUND 355 PM...TRAPHILL AROUND 400 PM...TRAPHILL AROUND 405
PM AND ROARING GAP AROUND 410 PM.

LAT...LON 3642 8124 3653 8112 3645 8097 3644 8097
      3642 8095 3641 8095 3640 8097 3638 8094
      3628 8107

RCS
Special weather statement, Aug 18, 3:39 PM EDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
339 PM EDT THU AUG 18 2011

NCZ001-019-182045-
ASHE NC-WILKES NC-
339 PM EDT THU AUG 18 2011

...A STRONG THUNDERSTORM WILL AFFECT ASHE AND WILKES COUNTIES...

AT 335 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF
WILBAR...MOVING SOUTHEAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR WILBAR AROUND 345 PM AND MAPLE SPRINGS AROUND
350 PM.

LAT...LON 3614 8140 3620 8147 3625 8149 3637 8140
      3625 8124

RCS
Local storm report, Aug 18, 4:09 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
409 PM EDT THU AUG 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     TSTM WND DMG     2 SSE PULASKI           37.01N 80.79W
08/18/2011                   PULASKI            VA   911 CALL CENTER

            TREE DOWN ON LEE HIGHWAY IN THE DRAPER MOUNTAIN AREA

&&

JJACKSON
Local storm report, Aug 18, 4:43 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
443 PM EDT THU AUG 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     TSTM WND DMG     1 SW MAX MEADOWS        36.96N 80.94W
08/18/2011                   WYTHE              VA   EMERGENCY MNGR

            FEW TREES DOWN IN MAX MEADOWS. FIRE DEPT DISPATCHED.

&&

RSTONEFI

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 1:12 PM EDTSpecial Weather StatementRNKBotetourt63 min
Aug 18, 1:16 PM EDTSevere Thunderstorm WarningRNKBotetourt, Craig31 min
Aug 18, 2:03 PM EDTSevere Thunderstorm WarningRNKBotetourt, Roanoke, City of Roanoke, City of Salem42 min
Aug 18, 2:08 PM EDTSpecial Weather StatementRNKPulaski52 min
Aug 18, 2:16 PM EDTSevere Thunderstorm WarningRNKMontgomery, Pulaski, City of Radford33 min
Aug 18, 2:48 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson, City of Galax19 min
Aug 18, 3:01 PM EDTSpecial Weather StatementRNKPatrick59 min
Aug 18, 3:35 PM EDTSpecial Weather StatementRNKPulaski55 min
Aug 18, 4:17 PM EDTSevere Thunderstorm WarningRNKFloyd, Franklin, Roanoke35 min
Aug 18, 4:37 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson, Wythe, City of Galax53 min
Aug 18, 4:57 PM EDTSevere Thunderstorm WarningRNKRockbridge63 min
Aug 18, 5:31 PM EDTSpecial Weather StatementRNKWythe59 min
Aug 18, 5:57 PM EDTSevere Thunderstorm WarningRNKAmherst, Rockbridge, City of Buena Vista, City of Lexington63 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.